Though rare, one potential side effect of a dermal injectable treatment is known as the Tyndall effect; a specific type of skin discoloration.
NASHA (nonanimal stabilized hyaluronic acid) dermal fillers such as Juvederm and Restylane perform their cosmetic magic by creating a lift in wrinkled skin that is similar to a brow lift or other such surgery, without the recovery time. Hyaluronic fillers are also known to be safer than many other forms of cosmetic enhancement. These fillers replace loss of volume in the soft tissue, restoring a youthful look of fullness to aging skin. Typically, the filler is injected into the mid-to-deep dermis. NASHA fillers are a wonderful alternative to surgery, but no cosmetic procedure is completely fail-safe. Following these procedures, patients have been known to complain of long-lasting bruise marks. However, these marks might not be bruises at all, but coloration due to the Tyndall effect.
Dermal injections and the Tyndall effect
Chances are you have heard of the Tyndall effect, if only long ago, in high school biology. The Tyndall effect is the reason that we perceive the sky to be blue, when it is actually colorless. Tyndall scattering refers to the scattering of light by particles in suspension. Because blue light waves have a higher frequency than red light waves, blue is more easily scattered. When NASHA filler is injected improperly into the skin, it can give off a bluish hue as a result of the Tyndall phenomena. This means when a ray of light hits the skins’ surface, it is reflected in many different directions, with blue becoming the prominent color that emerges. If the procedure is administered carefully and correctly, the Tyndall effect should not appear. But an injection that is too superficial will often produce the Tyndall effect.
Although the blue coloration will sometimes fade with time, it is equally likely that it will not. Luckily, the coloration is easily reversible once it has been identified. If you are unhappy with the results of your dermal injection, consult your dermatologist. The dermatologist will, most likely, remove the filler, and replace it at a later date. One of two methods is performed to remove the filler. The first is to make a small incision at the site of the most coloration, and to lightly squeeze out the filler. Removal of the filler can also be achieved by enzymatic digestion with hyaluronidase, which simply involves a small injection. It is essential to inform yourself about procedures such as these before implementing them. Should you choose to proceed with the injection of a NASHA filler, schedule a follow-up appointment after initial treatment so that a skin care specialist can assess your condition.